Alert archive / Puerto Rico / High Surf Advisories in 2017

High Surf Advisory 5, NWS JSJ

February 24, 2017

NWS JSJ issued this high surf advisory at Feb 24, 2017, 6:08 AM CST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Feb 24, 2017, 6:08 AM CST (12:08 UTC)
Expired
Feb 24, 2017, 11:40 PM CST
In force
18 hr
Issued by
NWS JSJ

The text

As transmitted.

037 
WHCA42 TJSJ 241208
CFWSJU

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
808 AM AST FRI FEB 24 2017

A NORTHERLY SWELL WILL CONTINUE TO PRODUCE BREAKING WAVE BETWEEN 
8 AND 10 FEET ALONG THE ATLANTIC SHORELINE OF PUERTO RICO AND THE
NORTHERN U.S. VIRGIN ISLANDS TODAY.

PRZ001-002-005-008-012-VIZ001-250600-
/O.NEW.TJSJ.SU.Y.0005.170224T1208Z-170225T0600Z/
/O.EXT.TJSJ.RP.S.0017.000000T0000Z-170225T0600Z/
SAN JUAN AND VICINITY-NORTHEAST-NORTH CENTRAL-NORTHWEST-CULEBRA-
ST.THOMAS...ST. JOHN.. AND ADJACENT ISLANDS-
808 AM AST FRI FEB 24 2017

...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE TONIGHT...
...HIGH SURF ADVISORY IN EFFECT THROUGH LATE TONIGHT...

* WAVES AND SURF...SEAS UP TO 8 FEET AND BREAKING WAVE BETWEEN 8
  TO 10 FEET.

* LOCATION...THE NORTH FACING BEACHES OF PUERTO RICO...CULEBRA 
  AND THE NORTHERN U.S. VIRGIN ISLANDS. 

* TIMING...THROUGH LATE TONIGHT. 

* IMPACTS...BREAKING WAVE BETWEEN 8 AND 12 FEET AND STRONG 
  CURRENTS THAT CAN CARRY EVEN THE BEST SWIMMERS OUT TO SEA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL
FLAGS AND SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN
CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR
HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO
SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO
SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING LOCALIZED BEACH EROSION AND
DANGEROUS SWIMMING CONDITIONS.

&&

$$

PRZ010-250600-
/O.EXT.TJSJ.RP.S.0017.000000T0000Z-170225T0600Z/
MAYAGUEZ AND VICINITY-
808 AM AST FRI FEB 24 2017

...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH LATE TONIGHT...

* LOCATION...MAYAGUEZ AND VICINITY. 

* TIMING...THROUGH LATE TONIGHT.

* IMPACTS...STRONG CURRENTS THAT CAN CARRY EVEN THE BEST 
  SWIMMERS OUT TO SEA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL
FLAGS AND SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN
CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR
HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO
SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO
SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY.

&&

$$
4 follow-up statements
518 
WHCA42 TJSJ 241215 CCA
CFWSJU

COASTAL HAZARD MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE SAN JUAN PR
815 AM AST FRI FEB 24 2017

A NORTHERLY SWELL WILL CONTINUE TO PRODUCE BREAKING WAVE BETWEEN 
8 AND 10 FEET ALONG THE ATLANTIC SHORELINE OF PUERTO RICO AND THE
NORTHERN U.S. VIRGIN ISLANDS TODAY.

PRZ001-002-005-008-012-VIZ001-250600-
/O.COR.TJSJ.SU.Y.0005.170224T1210Z-170225T0600Z/
/O.COR.TJSJ.RP.S.0017.000000T0000Z-170225T0600Z/
SAN JUAN AND VICINITY-NORTHEAST-NORTH CENTRAL-NORTHWEST-CULEBRA-
ST.THOMAS...ST. JOHN.. AND ADJACENT ISLANDS-
815 AM AST FRI FEB 24 2017

...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE TONIGHT...
...HIGH SURF ADVISORY IN EFFECT THROUGH LATE TONIGHT...

* WAVES AND SURF...SEAS UP TO 8 FEET AND BREAKING WAVE BETWEEN 8
  AND 10 FEET.

* LOCATION...THE NORTH FACING BEACHES OF PUERTO RICO...CULEBRA 
  AND THE NORTHERN U.S. VIRGIN ISLANDS. 

* TIMING...THROUGH LATE TONIGHT. 

* IMPACTS...BREAKING WAVE BETWEEN 8 AND 10 FEET AND STRONG 
  CURRENTS THAT CAN CARRY EVEN THE BEST SWIMMERS OUT TO SEA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL
FLAGS AND SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN
CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR
HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO
SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO
SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING LOCALIZED BEACH EROSION AND
DANGEROUS SWIMMING CONDITIONS.

&&

$$

PRZ010-250600-
/O.EXT.TJSJ.RP.S.0017.000000T0000Z-170225T0600Z/
MAYAGUEZ AND VICINITY-
815 AM AST FRI FEB 24 2017

...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH LATE TONIGHT...

* LOCATION...MAYAGUEZ AND VICINITY. 

* TIMING...THROUGH LATE TONIGHT.

* IMPACTS...STRONG CURRENTS THAT CAN CARRY EVEN THE BEST 
  SWIMMERS OUT TO SEA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL
FLAGS AND SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN
CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR
HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO
SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO
SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY.

&&

$$
250 
WHCA42 TJSJ 250113
CFWSJU

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
913 PM AST FRI FEB 24 2017

NORTHERLY SWELL IS SLOWLY RECEDING. HOWEVER, THE SURF ZONE IN SOME
AREAS IS STILL HAZARDOUS WITH LARGE BREAKING WAVES AND DANGEROUS
RIP CURRENTS.

PRZ012-VIZ001-251000-
/O.CAN.TJSJ.SU.Y.0005.000000T0000Z-170225T0600Z/
/O.EXT.TJSJ.RP.S.0017.000000T0000Z-170225T1000Z/
CULEBRA-ST.THOMAS...ST. JOHN.. AND ADJACENT ISLANDS-
913 PM AST FRI FEB 24 2017

...HIGH RIP CURRENT RISK NOW IN EFFECT UNTIL 6 AM AST SATURDAY...
...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS CANCELLED THE HIGH
SURF ADVISORY. 

* LOCATION...THE NORTH FACING BEACHES OF CULEBRA AND THE NORTHERN  
  U.S.VIRGIN ISLANDS.

* TIMING...THROUGH 6 AM AST SATURDAY MORNING.

* IMPACTS...STRONG CURRENTS THAT CAN CARRY EVEN THE BEST 
  SWIMMERS OUT TO SEA. 



PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL
FLAGS AND SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN
CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR
HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO
SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO
SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY. 

&&

$$

PRZ001-002-005-008-251000-
/O.EXT.TJSJ.RP.S.0017.000000T0000Z-170225T1000Z/
/O.CON.TJSJ.SU.Y.0005.000000T0000Z-170225T0600Z/
SAN JUAN AND VICINITY-NORTHEAST-NORTH CENTRAL-NORTHWEST-
913 PM AST FRI FEB 24 2017

...HIGH RIP CURRENT RISK NOW IN EFFECT UNTIL 6 AM AST SATURDAY...
...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 2 AM AST SATURDAY...

* WAVES AND SURF...SEAS UP TO 8 FEET AND BREAKING WAVE BETWEEN 8 
  AND 10 FEET. 

* LOCATION...THE NORTH FACING BEACHES OF PUERTO RICO.

* TIMING...THROUGH 6 AM AST SATURDAY MORNING FOR THE HIGH RISK OF
  RIP CURRENTS AND THROUGH 2 AM AST FOR THE HIGH SURF ADVISORY.

* IMPACTS...BREAKING WAVE BETWEEN 8 AND 10 FEET AND STRONG 
  CURRENTS THAT CAN CARRY EVEN THE BEST SWIMMERS OUT TO SEA. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL
FLAGS AND SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN
CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR
HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO
SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO
SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING LOCALIZED BEACH EROSION AND
DANGEROUS SWIMMING CONDITIONS.

&&

$$

PRZ010-251000-
/O.EXT.TJSJ.RP.S.0017.000000T0000Z-170225T1000Z/
MAYAGUEZ AND VICINITY-
913 PM AST FRI FEB 24 2017

...HIGH RIP CURRENT RISK NOW IN EFFECT UNTIL 6 AM AST SATURDAY...

* LOCATION...BEACHES OF NORTHWESTERN PUERTO RICO.

* TIMING...THROUGH 6 AM AST SATURDAY MORNING.

* IMPACTS...STRONG CURRENTS THAT CAN CARRY EVEN THE BEST 
  SWIMMERS OUT TO SEA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL
FLAGS AND SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN
CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR
HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO
SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO
SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY.

&&

$$
542 
WHCA42 TJSJ 250300
CFWSJU

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
1100 PM AST FRI FEB 24 2017

PRZ001-002-005-008-251000-
/O.CON.TJSJ.SU.Y.0005.000000T0000Z-170225T0600Z/
/O.CON.TJSJ.RP.S.0017.000000T0000Z-170225T1000Z/
SAN JUAN AND VICINITY-NORTHEAST-NORTH CENTRAL-NORTHWEST-
1100 PM AST FRI FEB 24 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 2 AM AST SATURDAY...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 6 AM AST
SATURDAY...

* WAVES AND SURF...SEAS UP TO 8 FEET AND BREAKING WAVE BETWEEN 8 
  AND 10 FEET. 

* LOCATION...THE NORTH FACING BEACHES OF PUERTO RICO.

* TIMING...THROUGH 6 AM AST SATURDAY MORNING FOR THE HIGH RISK 
  OF RIP CURRENTS AND THROUGH 2 AM AST FOR THE HIGH SURF 
  ADVISORY. 

* IMPACTS...BREAKING WAVE BETWEEN 8 AND 10 FEET AND STRONG 
  CURRENTS THAT CAN CARRY EVEN THE BEST SWIMMERS OUT TO SEA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL
FLAGS AND SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN
CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR
HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO
SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO
SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING LOCALIZED BEACH EROSION AND
DANGEROUS SWIMMING CONDITIONS.

&&

$$

PRZ010-012-VIZ001-251000-
/O.CON.TJSJ.RP.S.0017.000000T0000Z-170225T1000Z/
MAYAGUEZ AND VICINITY-CULEBRA-
ST.THOMAS...ST. JOHN.. AND ADJACENT ISLANDS-
1100 PM AST FRI FEB 24 2017

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 6 AM AST
SATURDAY...

* LOCATION...BEACHES OF NORTHWESTERN PUERTO RICO.

* TIMING...THROUGH 6 AM AST SATURDAY MORNING.

* IMPACTS...STRONG CURRENTS THAT CAN CARRY EVEN THE BEST 
  SWIMMERS OUT TO SEA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL
FLAGS AND SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN
CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR
HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO
SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO
SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY.

&&

$$
289 
WHCA42 TJSJ 250540
CFWSJU

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
140 AM AST SAT FEB 25 2017

PRZ001-002-005-008-251345-
/O.CAN.TJSJ.SU.Y.0005.000000T0000Z-170225T0600Z/
/O.EXT.TJSJ.RP.S.0017.000000T0000Z-170225T2200Z/
SAN JUAN AND VICINITY-NORTHEAST-NORTH CENTRAL-NORTHWEST-
140 AM AST SAT FEB 25 2017

...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH THIS AFTERNOON...
...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS CANCELLED THE HIGH
SURF ADVISORY. 

* LOCATION...HIGH RISK OF RIP CURRENTS FOR THE NORTHWEST TO 
  NORTHEAST FACING BEACHES OF PUERTO RICO. 

* TIMING...HIGH RISK CURRENTS THROUGH 6 PM AST SATURDAY EVENING.

* IMPACTS...STRONG CURRENTS THAT CAN CARRY EVEN THE BEST 
  SWIMMERS OUT TO SEA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL
FLAGS AND SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN
CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR
HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO
SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO
SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY. 

&&

$$

PRZ010-012-VIZ001-251345-
/O.EXT.TJSJ.RP.S.0017.000000T0000Z-170225T2200Z/
MAYAGUEZ AND VICINITY-CULEBRA-
ST.THOMAS...ST. JOHN.. AND ADJACENT ISLANDS-
140 AM AST SAT FEB 25 2017

...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH THIS AFTERNOON...

* LOCATION...BEACHES OF NORTHWESTERN PUERTO RICO AND NORTHERN
  CULEBRA.

* TIMING...THROUGH 6 PM AST SATURDAY EVENING.

* IMPACTS...STRONG CURRENTS THAT CAN CARRY EVEN THE BEST 
  SWIMMERS OUT TO SEA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL
FLAGS AND SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN
CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR
HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO
SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO
SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY.

&&

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this high surf advisory went out at Feb 24, 3:09 AM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Feb 24, 3:09 AM CST, 2 hours 59 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service San Juan PR
509 AM AST Fri Feb 24 2017

.SYNOPSIS...Low pressure system and associated cold front moving
across the western Atlantic and high pressure anchored across the
north central Atlantic will continue to induce a south to southeast
wind flow across the region through at least Saturday. Mid to upper
level ridge will continue to gradually erode aloft today through
Saturday as a polar trough will move across the west Atlantic.

&&

.DISCUSSION...The prevailing winds are expected to remain from the
south to southeast today with a gradual decrease in moisture advection
during the rest of the day and into the weekend. However patches of
shallow low to mid level moisture and a few showers will move across
the regional waters and affect portions of the islands during the
rest of the morning hours. Thereafter mostly sunny skies and fair
weather expected with only a few afternoon showers possible mainly
along and near the north coastal sections of Puerto rico as well
as over portions of the northern Virgin islands. Shower activity
will be limited today as an overall drying trend is expected.

For Saturday...mostly fair weather skies expected under a prevailing
light to moderate south to southeast wind flow. Slightly warmer afternoon
high temperatures are forecast for today and Saturday along the northern
half of PR and around the San Juan metro area, as lesser cloud cover
is expected. On Sunday and into early next week, winds are to become
more easterly one again and increase as high pressure ridge will build
north and west of the region once again. By then, expect a slight increase
in passing trade wind low level clouds and showers especially during
the late evening and early morning hours. Shower activity during the
day should however be limited and of short durations due to the increasing
trade winds and strengthening cap inversion aloft. So far no significant
weather feature in sight for the next several days.

&&

.AVIATION...Mostly VFR conditions expected across the local flying
area with VCSH possible across the Leewards and USVI taf sites due
to small areas of low level moisture embedded in the trades, moving
across the region until 24/15Z. Southeast winds will continue light
and variable until 24/14Z, increasing to 10-15 knots after 24/14Z
with sea breeze variations. Mountain obscurations likely until
24/17Z.

&&

.MARINE...Northerly swell continued to arrive across the local
Atlantic waters and passages is still expected to peak this
morning. Buoy 41043 suggests offshore Seas now near 9 feet and
between 11-12 secs while the near shore buoys suggest Seas near 6
feet around 11 secs. Small craft advisories are in effect for the
Atlantic waters and local passages. Small craft should exercise
caution elsewhere except for the near shore coastal waters of
west and south Puerto Rico. There is a high risk of rip currents
for the Northwest through northeast coastlines of PR as well as
Culebra and the northern U.S Virgin Islands.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  87  73  86  75 /  20   0  30  20
STT  82  72  84  73 /  30  10  30  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through this afternoon for Culebra-
     Mayaguez and Vicinity-North Central-Northeast-Northwest-San
     Juan and Vicinity-Southeast-Western Interior.

VI...High Rip Current Risk through this afternoon for St.Thomas...St.
     John.. and Adjacent Islands.

     Small Craft Advisory from 8 AM this morning to 8 PM AST this
     evening for St.Thomas...St. John.. and Adjacent Islands.

AM...High Rip Current Risk through this afternoon for Coastal Waters
     of Northern USVI and Culebra out 10 NM-Coastal Waters of
     Southern USVI Vieques and Eastern Puerto Rico out 10 NM.

     Small Craft Advisory from 8 AM this morning to 8 PM AST this
     evening for Anegada Passage Southward to 17N-Coastal Waters
     of Northern USVI and Culebra out 10 NM.

     Small Craft Advisory from 8 AM this morning to 2 AM AST Saturday
     for Coastal Waters OF Northwestern Puerto Rico out 10 NM-
     Coastal Waters of Northern Puerto Rico out 10 NM-Mona
     Passage Southward to 17N.

     Small Craft Advisory until 8 AM AST Saturday for Atlantic Waters
     of Puerto Rico and USVI from 10 NM to 19.5N.

&&

72/09
Hazardous weather outlook, Feb 24, 3:31 AM CST, 2 hours 37 minutes before
Perspectivas sobre condiciones peligrosas del tiempo
Servicio Nacional de Meteorologia San Juan PR
453 AM AST viernes 24 de febrero de 2017

AMZ710>745-PRZ001>013-250900-
San Juan y vecindad-noreste-sureste-este interior-
norte central-interior central- Ponce y vecindad-Noroeste-
oeste interior-Mayaguez y vecindad-suroeste-Culebra-Vieques-
Aguas costeras y lejos de la costa del Atlantico y aguas
costeras del Caribe-
453 AM AST viernes 24 de febrero de 2017

Esta perspectiva sobre las condiciones del tiempo peligrosas es para
Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia uno...hoy y esta noche

.Oleaje...Oleaje picado de 7 a 9 pies se espera a traves de la
mayoria de las aguas costeras del Atlantico y a traves de los
pasajes de Anegada y Mona.

.Corrientes submarinas...existe un riesgo alto de corrientes
submarinas para la playas del noroeste a noreste de Puerto Rico y
Culebra.

.Dias dos a siete...sabado a jueves

Un riesgo alto de corrientes submarinas es probable a lo largo de
las areas costeras del Atlantico de Puerto Rico y Culebra hasta
temprano el domingo. Un riesgo moderado se espera a traves de la
mayoria de las areas costeras Domingo y hacia temprano la semana
proxima.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar corrientes
submarinas al Servicio Nacional de Meteorologia en San Juan.

AMZ715-725-VIZ001-002-250900-
San Tomas, San John e islas adyacentes-
Santa Cruz-Aguas cerca de la costa del Atlantico y aguas costeras
adyacentes del Caribe-
453 AM AST viernes 24 de febrero de 2017

Esta perspectiva sobre las condiciones del tiempo peligrosas es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia uno...hoy y esta noche

.Oleaje...Oleaje picado de 7 a 9 pies se espera a traves de la
mayoria de las aguas costeras del Atlantico y a traves de los
pasajes de Anegada y Mona.

.Corrientes submarinas...existe un riesgo alto de corrientes
submarinas para las playas del norte de San Tomas y San John.

.Dias dos a siete...sabado a jueves

Un riesgo alto de corrientes submarinas es probable a lo largo de
las areas costeras del norte de las Islas Virgenes Americanas hasta
temprano el domingo. Un riesgo moderado se espera a traves de Santa
Cruz viernes hasta temprano la semana proxima.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar corrientes
submarinas al Servicio Nacional de Meteorologia en San Juan.

Nearby

High Surf Advisories in Puerto Rico, 2017High Surf Advisories in U.S. Virgin Islands, 2017Every high surf advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.